Thunderstorm Wind, McDonald
- When
- July 23, 11:30 AM CST
- Where
- McDonald County, Noel
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.550, -94.480
Large tree limbs were blown down in Noel.
Severe thunderstorms produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Severe thunderstorms produced damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 23, 5:14 AM CST, 6 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 614 AM CDT Wed Jul 23 2014 ...12Z Aviation Update... .SHORT TERM...(Today and Tonight) Issued at 306 AM CDT WED JUL 23 2014 Rather challenging short term forecast this morning. So far this morning, the regional radar imagery has been mostly quiet with just a few showers/storms popping up and dissipating across eastern Missouri. This is, of course, in spite of previous (and numerous) model solutions suggesting robust thunderstorm development along the incoming cold front. Turns out that in reality forcing has been much too weak to overcome warm temperatures aloft (14C at 700mb is usually tough to overcome). That said, altocumulus development has been noted on the regional IR satellite imagery over the past few hours. Elevated parcels are nearly uncapped, and there there is still plenty of elevated CAPE present. Unfortunately, large scale forcing mechanisms remain on the weak side. As a result, there remains the potential for a few showers and storms to gradually develop along the incoming cold front. Confidence, however, is shaky at best. Unless radar trends begin to change dramatically, will likely be dropping going PoPs to slight chance/low end chance. The aforementioned cold front is currently entering central Missouri. The wind shift should continue tracking south at around 30mph. The dewpoint drop with this front, however, is lagging by about 100 miles or so. As a result, muggy conditions we are experiencing right now will continue today. The front and lagging dewpoint drop will exit to the south later this afternoon into early this evening. A cooler and drier airmass will filter into the region tonight. .LONG TERM...(Thursday through Tuesday) Issued at 306 AM CDT WED JUL 23 2014 00z suite of model output offers a few changes to the going forecast. After a brief respite from hot temperatures Thursday, the upper level ridge builds right back over the area Friday and Saturday. With very warm 700mb temperatures yet again expected with this airmass, have gone ahead and cut PoPs for Friday and Saturday. Sunday now features a cold front passage on the heels of a rapidly amplifying upper level pattern. There will be some rain chances with this frontal passage, but current indications are that any activity should be rather hit/miss. Another strong trough will develop over the eastern CONUS and send our temperatures decidedly back below average. Have gone with low/mid 80s highs next week with lows in the upper 50s to middle 60s. If current trends persist, cooler highs and low will likely be necessary with future forecasts. && .AVIATION...(For the 12Z TAFS through 12Z Thursday Morning) Issued at 612 AM CDT WED JUL 23 2014 A weak cold front is moving south through the area this morning. This will cause winds to gradually become northeasterly with time today and tonight, though speeds will still remain light. A few isolated thunderstorms may be possible across southern Missouri at times today, but coverage will be much too sparse for TAF inclusion. Otherwise, VFR can be expected. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Gagan LONG TERM...Gagan AVIATION...Boxell
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 446 AM CDT WED JUL 23 2014 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241000- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 446 AM CDT WED JUL 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. DISCUSSION... HEAT INDEX VALUES IN THE MIDDLE TO UPPER 90S ARE EXPECTED ACROSS EXTREME SOUTHEASTERN KANSAS AND PORTIONS OF THE MISSOURI OZARKS SOUTH OF THE HIGHWAY 54 CORRIDOR THIS AFTERNOON. A COLD FRONT WILL MOVE SOUTH THROUGH THE AREA TODAY. A FEW THUNDERSTORMS WILL WILL BE POSSIBLE ALONG THIS FRONT. WHILE SEVERE WEATHER IS NOT EXPECTED...SMALL HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE IF STORMS ARE ABLE TO DEVELOP. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HEAT INDEX VALUES RANGING FROM THE MID 90S TO AROUND 103 DEGREES ARE EXPECTED FRIDAY AND SATURDAY ACROSS THE ENTIRE OUTLOOK AREA. A FEW THUNDERSTORMS WILL BE POSSIBLE LATE SATURDAY INTO SUNDAY AS A COLD FRONT MOVES THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) GAGAN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1217 PM CDT WED JUL 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM TSTM WND GST 6 W COLUMBUS 37.17N 94.95W
07/23/2014 E55 MPH CHEROKEE KS EMERGENCY MNGR
&&
JCOLUCCIThe Tulsa radar (KINX), 106 km away, was scanning. The volume nearest the first event began at 17:27 UTC.
7 thunderstorm wind. Local standard time, as filed.
Large tree limbs were blown down in Noel.
Large tree limbs were blown down in Joplin.
A large tree limb was blown down.
A large tree was blown down onto a farm building near South West City. Minor damage to the structure occurred.
Several large tree limbs were blown down.
Several trees were blown down near the Eleven Point River.
A large limb was blown onto a road near Moody.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527945, 527946, 527947, 527948, 527949, 527950, 527951.